AnsweredAssumed Answered

Is it common for nicotine patches to exacerbate a cold or sinus infection?

Question asked by ThePearlWolf on Feb 28, 2018
Latest reply on Mar 1, 2018 by ThePearlWolf

Hi,

 

I'm three days quit (one day without a patch) and a 30 year smoker. I planned to quit two weeks ago with the use of the 21mg nicotine patches for 4 weeks, then going down to 14mg patches for two weeks, then 7mg for two weeks, but it didn't quite work out that way.  I started using the patches on the 9th, but after a day & a 1/2, I chickened out and took the patch off and smoked for the rest of the evening.  I went back and forth like that for two weeks, using the patch for a day, then taking it off before the next day in the middle of the day & smoking. This weekend, I knew if I ever had any hope of quitting, I had to stop gaming my own system and just step up and stop altogether, so I've been smoke free since Saturday night.  

 

Two days into my initial quit, I started feeling like I was getting the flu (sore joints, sore eyes, sore ears, racing heart, fuzzy head, sinus pain and slight runny nose, sensitive, tingly skin, hoarse voice, trouble swallowing, etc). I knew it was way too early to get the quitter's flu, but I thought maybe going without smoking for 1-1/2 days, then smoking again, and continuing to go back & forth like that was probably irritating to my system.  Each day that passed, I would feel worse.  Since I kept doing that for two weeks, I figured my immune system was in disarray, but it got bad enough I didn't feel good enough to smoke, so in a way, it helped me with the final push I needed to put them down for good this weekend.  I thought I would start to feel better after a few days, but I kept getting worse.  Finally, at 3:30pm yesterday, I took my patch off so I would know for sure what was causing it.  Felt horrible up until I went to bed, but woke up this morning feeling good and as the day as worn on, it's just gotten better. I still have a slight runny nose, a little soreness around my eyes, and in my ears, but nothing like what I had and it's not bad enough that it zaps my motivation. I'm thinking I have a sinus infection, likely brought on by my stupidity with stopping smoking for a day & a 1/2, smoking for 1/2 a day, etc., but for some reason the patches greatly exacerbated the symptoms.  Is that normal?  I have a Dr. appt later this afternoon because I have a business trip coming up next week that I can't miss, so I can't take any chances.

 

Is this a common issue?  It's like my body had an immune response that was greatly exaggerated and it settled down once I removed the patch for an extended time.  

 

So far, the cravings are controllable since they only last for a short duration each time.  It's been about 24 hours without the patch and I haven't lost my resolve so it looks like I'll be able to do this without the patches and just quit cold turkey.  I purchased some 2mg gum as a safety net, just in case, but my plan is that I only use it as a last resort. So far so good!

Outcomes